Is there a danger in taking too much magnesium?

A Answers (1)

  • A Internal Medicine, answered on behalf of
    Though hypermagnesemia is an uncommon problem, it can occur in patients with poor kidney function or with excessive bodily intake of magnesium. The most common symptoms are neuromuscular. This involves a slowing of the bodies muscles and nerve activity. This may cause muscle paralysis and can also lead to cessation of breathing. Cardiovascular symptoms also occur and commonly involve abnormal heart rhythms that can in extreme cases turn into cardiac arrest. Patients may also develop hypocalcemia due to the decreased production of parathyroid hormone. Nausea, vomiting and flushing may also be seen.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.
Did You See?  Close
Why would I be given magnesium during delivery?